Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 74, NWS St. Louis, MO

May 26, 2004Calhoun County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 26, 2004, 8:13 AM CDT for Calhoun County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2004, 8:13 AM CDT (13:13 UTC)
Expired
May 26, 2004, 8:45 AM CDT
In force
32 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Calhoun County, IL

The radar

The St Louis radar (KLSX), 55 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

503 
WUUS53 KLSX 261313
SVRLSX
ILC013-261345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
812 AM CDT WED MAY 26 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 845 AM CDT

* AT 812 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM JUST SOUTHEAST OF ELSBERRY...MOVING EAST AT
  45 MPH.  IT WILL MOVE THROUGH THE TOWN OF HARDIN.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3934 9078 3896 9067 3898 9057 3936 9064

$$
GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:30 AM CDT, 6 hours 43 minutes earlier.

Area forecast discussion, May 26, 1:30 AM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
130 AM CDT WED MAY 26 2004

.DISCUSSION...
CDFNT CURRENTLY EXTDG FM SFC LOW OVR NWRN OH SW THRU SERN MO NWRN
AR...WITH SFC HI CNTRD OVR ERN NEBRASKA WRN IA.  00Z WED 850 MB
ANLYS HAS SWLY LLJ FM OK NE THRU SRN MO WITH 10-16 DGR C DWPTS OVR
THE SRN HALF OF MO WITH MUCH LWR DWPTS FM TOP TO ILX.  THIS CDFNT
SHOULD BE THE FOCUS OF CONVECTION TDA AS IT BGNS TO LFT SLOWLY NWD
AS THE SFC HI MOVS E OF THE REGION.  ALTHOUGH SFC MOISTURE CNVG WILL
BE FAIRLY WK ALNG SFC FNT...BOTH ETA AND GFS MDLS INDICATE STG UPR
DIVERGENCE ACRS SRN MO TDA INTO THIS EVNG IN RGT ENTRANCE REGION OF
UPR LVL JT STRK MOVG E-NEWD INTO THE OH VLY REGION.  ETA MDL ALSO
DEPICTS A VORT MAX MOVG EWD THRU CNTRL MO THIS AFTN IN RELATIVELY
FAST ZONAL FLOW...GFS 500 MB FIELD APRS MORE NOISY BUT ALSO HAS WK
SHRTWVS MOVG EWD THRU THE REGION HELPING TO PROVIDE LARGE SCALE
ASCENT ALNG WITH UPR DIVERGENCE FIELD.  WILL PUT HIGHEST POPS AND
QPF S OF I-70 TDA AND MENTION LOCALLY HVY RAIN POSSIBLE.  PCPN
POTENTIAL SHOULD IMPROVE BY EVNG OVR THE NRN PTN OF THE CWA AS ETA
MDL SHOWS HIGHER 850 MB DWPTS SHIFTING N-NEWD THRU CWA WITH INCSG
850 MB WAA...THETA E ADVCTN AND MOISTURE CNVG SPREADING E-NEWD ON
NOSE OF SWLY LLJ.  MID-UPR LVL TROF MOVG EWD THRU THE GRT LKS REGION
ON THU WILL BRNG ANOTHER CDFNT SEWD THRU THE CWA ON THU INTO THU
EVNG.  ETA MDL DEPICTS STG INSTABILITY THU AFTN WITH SFC LI VALUES
OF -10 TO -12 OVR MUCH OF THE CWA.  MDL MOS GUIDANCE POPS APR A LTL
LOW ON THU AND THU EVNG WITH RELATIVELY STG SFC MOISTURE CNVG FCST
ALNG CDFNT THU AFTN ALNG WITH STG INSTABILITY.  PCPN SHOULD PUSH S
AND SE OF MOST OF THE CWA BY LATE THU NGT AS SFC RDG BLDS SEWD INTO
NRN PTNS OF MO AND IL WITH WK LOW LVL CAA ACRS THIS AREA.  WILL
CONFINE POPS TO THE EXTRM SRN PTN OF THE CWA LATE THU NGT AND FRI NR
FNT AND AHD OF MID-UPR LVL LOW MOVG NEWD THRU OK AND INTO SERN MO BY
FRI NGT.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.IL...NONE

GKS

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 26, 5:53 AM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
553 AM CDT WED MAY 26 2004

ILZ058>060-064-065-069-070-095>100-MOZ018-019-026-027-034>036-041-
042-050>052-060-061-063-064-271100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
FAYETTE IL-GREENE IL-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-
MADISON IL-MARION-MARION IL-MONROE-MONTGOMERY-MONTGOMERY IL-PIKE-
PIKE IL-RALLS-SHELBY-ST CHARLES-ST LOUIS-ST LOUIS CITY-WARREN-
553 AM CDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MISSOURI AND PART
OF CENTRAL MISSOURI...AS WELL AS WEST CENTRAL ILLINOIS AND A PART
OF SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT.  SOME STORMS
MAY PRODUCE HEAVY RAINFALL...AND POSSIBLY A BRIEF PERIOD OF PEA SIZE
HAIL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
INTO THURSDAY EVENING AS A COLD FRONT MOVES SOUTHEASTWARD THROUGH THE
REGION.  THUNDERSTORMS WILL DEVELOP ALONG THIS FRONT...A FEW MAY
BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

THE CHANCE OF THUNDERSTORMS WILL RESUME FRIDAY NIGHT AND CONTINUE
THROUGH MEMORIAL DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ILZ074-079-101-102-MOZ047>049-059-062-065-072>075-084-085-099-271100-
COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-MADISON-MONITEAU-
MONROE IL-OSAGE-RANDOLPH IL-REYNOLDS-ST CLAIR IL-ST FRANCOIS-
STE GENEVIEVE-WASHINGTON-WASHINGTON IL-
553 AM CDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI AND A PART
OF CENTRAL MISSOURI...AS WELL AS A PORTION OF SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING.  THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON IN THE HUMID AND UNSTABLE ATMOSPHERE NORTH OF A STATIONARY
FRONT ACROSS SOUTHERN MISSOURI.  A FEW OF THESE STORMS MAY BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
INTO THURSDAY EVENING AS A COLD FRONT MOVES SOUTHEASTWARD THROUGH THE
REGION.  THUNDERSTORMS WILL DEVELOP ALONG THIS FRONT...A FEW MAY
BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE FRIDAY THROUGH MEMORIAL
DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:20 AM CDTSevere Thunderstorm WarningLSXJersey40 min
May 26, 8:39 AM CDTSevere Thunderstorm WarningLSXMacoupin, Madison51 min
May 26, 8:51 AM CDTSevere Thunderstorm WarningLSXMonroe39 min
May 26, 8:56 AM CDTSevere Thunderstorm WarningLSXSaint Clair, Washington49 min
May 26, 1:10 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph50 min
May 26, 4:17 PM CDTSevere Thunderstorm WarningLSXMadison43 min
May 26, 4:59 PM CDTSevere Thunderstorm WarningLSXBond46 min
May 26, 5:47 PM CDTSevere Thunderstorm WarningLSXMarion28 min
May 26, 6:04 PM CDTSevere Thunderstorm WarningLSXMacoupin41 min
May 26, 6:19 PM CDTSevere Thunderstorm WarningLSXCalhoun26 min
May 26, 6:21 PM CDTSevere Thunderstorm WarningLSXMontgomery54 min
May 26, 6:40 PM CDTSevere Thunderstorm WarningLSXMadison50 min
May 26, 6:43 PM CDTSevere Thunderstorm WarningLSXMadison62 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.